Diabetes Type 2

Managing hypos

Everyone with diabetes is advised to try to keep their blood glucose levels steady and within the recommended range. For most people with diabetes this is below 48 mmol/mol (6.5 mmol/l*) (NICE guidelines for type 2 diabestes 2016). The 2016 NICE Type 2 diabetes guidelines do not contain recommendations for fasting and postprandial (before and after meals) blood glucose targets. However, Diabetes UK Council of Healthcare Professionals (CHP) has advised that the general targets recommended by NICE in the Type 2 diabetes 2008 guidelines be maintained as a guide.

The NICE – National Institute for Health Care Excellence guidelines for type 2 diabetes (2008) recommends that people with type 2 diabetes should aim for 
•    4–7 mmol/l* before meals (20-53 mmol/mol)
•    less than 8.5 mmol/l two hours after meals (69 mmol/mol):

It is important that individual blood glucose levels should be agreed between the person and their diabetes team. Normal blood glucose levels e.g. for someone without diabetes are 3.5 -5.5mmol/l before meals (15-37 mmol/mol) and under 8mmol/l (64 mmol/mol) 2 hours after meals.

*millimoles per litre: a measurement of the concentration of a substance in a given amount of liquid

Hypos are when the blood glucose levels drop too low (about 3 mmol/l or 9 mmol/mol). Treatment is usually very simple and requires taking some fast acting carbohydrate, such as a sugary drink or some glucose tablets, and following this up with some longer acting carbohydrate, such as a cereal bar, a sandwich, piece of fruit, biscuits and milk or the next meal. (For more detailed information about hypos see resources for links to further information). 

Many people we talked to had experienced episodes when they had low blood glucose levels and had had a mild hypo. They described the sensation of a hypo as being lightheaded, 'shaky', 'trembly', having tingling lips and feeling confused. Most people said that once they had experienced low blood sugar, they learned how to recognise the early signs and knew how to deal with them. Mild hypos are more likely to happen if the person has not eaten enough food after they have taken their medication, or if someone has taken too much exercise without having built up enough energy. If someone on insulin takes too high a dose, s/he may also have a hypo. 

The remedy for a hypo is to raise blood glucose levels as quickly as possible either by drinking a sweet drink e.g. fruit juice or Lucozade, or some sweets. Some people say they carry fruit drinks, chocolate bars and biscuits around with them all the time; others keep emergency supplies of juice etc. at work and also in their cars. You should start to feel better after drinking/eating something sweet after about 15 minutes.

If the hypo is more severe, and the person is unable to eat, it is probably better and safer to call a doctor or ambulance. Some carers of people with diabetes may feel they can put a glucose gel (e.g. Glucogel) inside the mouth, but usually better for this to be dealt with by a doctor (as the person may be unable to swallow). In some cases it will be necessary for a glucagon injection to be administered.

Watching someone having a hypo can be worrying and often people around will not understand what is happening. The symptoms, which include dizziness, mental confusion, sweating, going grey in the face, unsteady uncoordinated movements can lead them to think that the person is drunk or high on drugs. 

If you have Type 2 diabetes and are not taking medication for your diabetes, you cannot have a hypo.

Diabetes UK has a Careline you can call to speak to an expert about managing hypos.

Last reviewed March 2016.
Last updated March 2016.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email